When Children Get Worse on Antidepressants: Activation or Bipolar?

Jun 19, 2019

There are many reasons why symptoms worsen in younger patients who are prescribed antidepressants. Five possible scenarios are discussed in this podcast.

There are many reasons why symptoms worsen in younger patients who are prescribed antidepressants. Five possible scenarios are discussed in this podcast.

RESEARCH UPDATE

You get an urgent call from the mother of a 12-year-old patient. Three weeks ago she started fluoxetine for depression, and now she seems even more depressed. She is emotionally reactive: irritable, tearful, or anxious over everyday hassles. She is agitated and her sleep is worse, but there are no clear-cut symptoms of mania. What do you do?

In this interview, Dr Manpreet Singh, Associate Professor of Psychiatry and Behavioral Sciences and Director of the Stanford Pediatric Mood Disorders Program, describes how she approaches cases like these. I met her at the American Psychiatric Association meeting in San Francisco, where she released a new textbook on pediatric mood disorders.1 The book is a thoughtful synthesis of the diverse views on this subject. There are many reasons why younger patients get worse on antidepressants, and we need to keep an open mind to all possibilities including:

1. Age of the child. Children younger than 12 are more likely to worsen on antidepressants. A slow and careful titration is very important in this population.

2. Family history of bipolar disorder. While 1 in 10 children get worse on an antidepressant in the general population, those odds rise to 1 in 2 when the child has a parent or first-degree relative with bipolar disorder.

3. Subthreshold manic symptoms. These include patients who have symptoms of mania that are too few in number or too short in duration to count toward a full diagnosis of bipolar disorder. While DSM-5 requires 4 days of hypomanic symptoms to meet the criteria for bipolar disorder, hypomania tends to be shorter in children and adolescents.

4. Personal and family history of antidepressant response. If other family members have taken antidepressants, ask them how they responded. Often children who get worse on antidepressants have family members who had a similar response.

5. Dose response. Carefully evaluate how the symptoms changed-getting better or worse-as the dose was raised or increased. Sometimes going slower resolves the problem.

Whether to stop the medication, lower the dose, or switch to a mood stabilizer depends on what is causing the problem. For more tips on this decision, listen to the full interview above.

Dr Aiken is Instructor in Clinical Psychiatry at the Wake Forest University School of Medicine and the Director of the Mood Treatment Center in Winston-Salem, NC. He is Editor in Chief of The Carlat Psychiatry Reportand Bipolar Disorder Section Co-Editor for Psychiatric Times.

Disclosures:

Dr Aiken does not accept honoraria from pharmaceutical companies but receives royalties from W.W. Norton & Co. for a book he co-authored with James Phelps, MD, Bipolar, Not So Much.

References:

1. Singh MK, Editor. Clinical Handbook for the Diagnosis and Treatment of Pediatric Mood Disorders. Washington, DC: American Psychiatric Publishing; 2019.

x